Ohio, 2023Winter Weather in Ohio, December 18 to 19, 2023
December 18 to 19, 2023 · NWS PBZ · 2 events in 2 counties and zones
The passage of two troughs, one over the East Coast and another over the Great Lakes, created a long duration winter weather event. Convective snow showers started the afternoon of December 18th and created a few intense snow bands; 1 inch of snow in 30 minutes was recorded by an NWS employee.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of two troughs, one over the East Coast and another over the Great Lakes, created a long duration winter weather event. Convective snow showers started the afternoon of December 18th and created a few intense snow bands; 1 inch of snow in 30 minutes was recorded by an NWS employee. The lower elevations received 1-3 inches from snow showers that were inconsistent in intensity across the region. For the higher terrain, snow measurements ranged from 6-12 inches due to higher precipitation amounts from upsloping and higher snow ratios.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 10:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 18, 10:26 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1026 AM EST Mon Dec 18 2023
.SYNOPSIS...
Upper level low pressure and cold northwest wind across the
Great Lakes will result in rain changing to snow showers today.
A few heavier squalls are possible later this afternoon and
evening. The heaviest accumulation is expected across the higher
terrain of Pennsylvania and West Virginia. Snow showers will
taper off late tonight and Tuesday as high pressure begins to
build across the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Key Messages:
* Rain changing to snow today, with snow showers continuing
tonight
* A few squalls possible later this afternoon and tonight.
Made some minor updates to PoPs at 1015 AM, otherwise the
ongoing forecast remains on track. The changeover from rain to
all snow appears to be occurring in concert with with 850mb
temperatures dropping to around -7C/-8C in the cold advection
pattern. This temperature regime should reach the ZZV area over
the next hour and then spread across the CWA through 19/20Z
according to mesoanalysis plots. The current grids handle this
changeover fairly well and thus major changes were not needed.
Previous discussion...
A shortwave and surface low across the Mid Atlantic region will
continue its track along the East Coast today, reaching New
England later this afternoon and evening. A deepening shortwave
and reinforcing cold front will track from the Midwest to the
Upper Ohio Valley by this afternoon and evening. Any remaining
light rain associated with the lead shortwave will taper off
this morning. Cold advection will begin on the western side of
the low as it passes east of the region this morning.
Snow showers are then expected to increase in coverage through
the day, as the next shortwave deepens into an upper low, and
approaches the region. Steepening lapse rates are expected
through the day under the cold advection, which should enhance
snow shower intensity. A few squalls will be possible,
especially later in the afternoon, and some lake and terrain
enhancement should also occur as the boundary layer flow become
NW, then backs to the west ahead of the upper low. The heavier
snow showers/squalls should result in a drop in temperature, and
with more intense rates hazardous travel is possible.
The upper low and reinforcing front are expected to cross the
region this evening into the overnight hours. The snow squall
parameter is highest this evening, as temperatures drop below
freezing. Would expect additional hazardous travel conditions
under any potential squalls.
The boundary layer flow will veer back to the NW this evening,
with additional lake and terrain enhancement. Forecast snow
amounts have changed little, with 2 to 5 inches in the advisory
areas, and 6-12 in the warnings. NBM probabilities remain high
for warning level snow where the warning is in place. There is
some concern a band of lake enhanced snow could result in
localized higher accumulations especially across Mercer county.
Maintained the current headlines as is for now, as confidence
is not high enough for warning level snow there. Steep lapse
rates continue through much of the night, before a subsidence
inversion begins to develop later tonight/early Tuesday,
resulting in a gradual decrease in snow shower coverage and
intensity.
In addition, the tight surface pressure gradient, and deep
mixing with the steep lapse rates, should result in wind gusts
of 30-35 mph at times, with gusts to 45 mph across the higher
terrain.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Key Messages:
* Snow showers end Tuesday
* Quiet weather under high pressure thereafter
Scattered lake and terrain enhanced snow showers should
continue Tuesday morning with cold NW flow across the Great
Lakes. A lowering subsidence inversion, dry advection in the
dendritic layer, and building high pressure should result in the
snow showers tapering off and ending through the day.
The building high should then result in dry weather through
Wednesday night. Warm advection will result in moderating
temperatures by Wednesday, with some increase in mid and high
level clouds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Messages:
* No major storms through the period
* Above average temperatures expected
A quasi zonal flow is expected through generally through late
week, as surface high pressure remains centered across much of
the NE CONUS. A weak crossing shortwave in the flow should
result in limited light rain or snow chances Friday night into
early Saturday. Flat ridging is then expected to build across
the much of the Eastern CONUS through early next week, with dry
weather and above average temperatures expected.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Before mid-day shortwave arrival, the expectation is for varying
MVFR cigs and scattered light rain showers as surface flow backs
more towards the W. Limited cold advection should keep most
falling precipitation as rain/drizzle, with low probability for
changeover to snow until after 15z.
Shortwave approach and passage will offer notable cooling of
mid-levels while supporting greater lift across the region. This
should lead to deeper mixing (resulting in 20-30kt gusts), a
changeover from rain to snow, and more widespread coverage of
convective snow showers. Quick bursts of heavier snow that could
lead to rapid vsby restrictions to 1 mile or less are expected
due to deep mixing reaching the DGZ, though the on-off nature of
these showers make timing more uncertain (the lack of strong
frontogenetic forcing prevents organization of showers along a
line).
Transition towards NW flow as the shortwave exits will occur
between 22z to 06z, meaning widespread convective snow showers
will wane areawide but lake enhanced snow becomes better
organized. Probabilities increase during this period for
localized higher accumulation rates at FKL/DUJ, thus TAF trended
to have longest duration of impacts during to just after this
timeline. The rest the area will see limited showers continue
while cold advection maintains MVFR cigs.
.OUTLOOK...
Lake enhanced snow showers across northwest PA and the higher
terrain will taper off through the day Tuesday as pressure
heights rise and subsidence increases.
There is a high probability for VFR conditions and dry weather
starting Tuesday night through Friday before the next potential
low pressure system approaches the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 AM EST Tuesday for PAZ007>009-
015-016-078.
Winter Storm Warning until 10 AM EST Tuesday for PAZ074-076.
OH...None.
WV...Winter Weather Advisory until 10 AM EST Tuesday for WVZ510-511.
Winter Storm Warning until 10 AM EST Tuesday for WVZ512>514.
&&
SYNOPSIS...WM
NEAR TERM...WM/CL
SHORT TERM...WM
LONG TERM...WM
AVIATION...FrazierHazardous weather outlook, Dec 18, 3:58 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EST Mon Dec 18 2023
PAZ074-076-WVZ512>514-190900-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EST Mon Dec 18 2023
...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM MONDAY TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-015-016-190900-
Mercer-Venango-Forest-Clarion-Jefferson PA-
358 AM EST Mon Dec 18 2023
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM MONDAY TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-077-WVZ001>004-012-021-509-190900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
358 AM EST Mon Dec 18 2023
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Snow showers are expected by this afternoon. A few squalls are also
possible, especially this afternoon and evening. Any heavier snow
showers or squalls could result in a quick inch or two of snow
accumulations, and hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ078-WVZ510-511-190900-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
358 AM EST Mon Dec 18 2023
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM MONDAY TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Winter Weather, Guernsey
- When
- December 18, 1:00 PM EST to December 19, 8:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Convective snow showers the evening of December 18th caused 1 to 2 inches of snow in portions of eastern Ohio.
Winter Weather, Monroe
- When
- December 18, 1:00 PM EST to December 19, 8:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Convective snow showers the evening of December 18th caused 1 to 2 inches of snow in portions of eastern Ohio.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Maine, December 18 to 22, 20235 deaths · $29 million · 63 kt wind · 65 events
- Flooding and Strong Wind in New York, December 18 to 22, 20231 death · $765,000 · 88 events
- Flood and Coastal Flood in Massachusetts, December 18, 20231 death · $10,000 · 78 kt wind · 15 events
- Flooding and Heavy Snow in Pennsylvania, December 18 to 19, 20231 death · $10,000 · 5 events
- Flash Flooding and Flooding in New Hampshire, December 18 to 21, 2023$1.6 million · 52 kt wind · 28 events
- Flooding in Vermont, December 18 to 20, 2023$2.0 million · 8 events
- Flood in New York, December 18, 2023$2.0 million · 1 event
- Flooding and Strong Wind in Vermont, December 18 to 19, 2023$397,000 · 21 events
- Flash Flooding in Pennsylvania, December 18, 2023$313,000 · 22 events
- Flooding in Pennsylvania, December 18 to 19, 2023$350,000 · 10 events
- Flash Flooding in New York, December 18, 2023$115,000 · 18 events
- Tornado and Flooding in California, December 18 to 19, 2023$42,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152201, 1152202.